New York, 2022

Damaging Winds in New York, July 1, 2022

July 1, 2022 · NWS ALY · 17 events in 2 counties and zones

Clusters of strong to severe thunderstorms along and ahead of an approaching cold front from the west resulted in a few damaging wind reports including a few downed trees and wires across eastern New York Friday night July 1, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Clusters of strong to severe thunderstorms along and ahead of an approaching cold front from the west resulted in a few damaging wind reports including a few downed trees and wires across eastern New York Friday night July 1, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 7:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 1, 7:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
812 PM EDT Fri Jul 1 2022

.SYNOPSIS...
With warm temperatures in place, there could be a few
spotty showers or thunderstorms around this evening. Showers and
thunderstorms will become numerous for the late night hour tonight
and into Saturday ahead of a cold front. Some thunderstorms on
Saturday afternoon could be strong for southern parts of the area,
with gusty winds being the main threat.  Dry weather, with
seasonable temperatures and fairly comfortable levels of humidity is
expected for Sunday into Monday before the threat of showers and
thunderstorms returns for Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update 810 PM EDT... Batches of convection will be moving east
across the forecast area through the next several hours as an
increasingly moist airmass is transported east from central NY
in west-southwest flow ahead of an approaching cold front. The
first batch has been strengthening a bit over the past couple of
hours as it tracks east from central NY, and this will likely
result in some showers with isolated thunder over our central
counties from Saratoga south through the the Capital District
through late this evening. Another round of showers with perhaps
some isolated thunder will be moving east across the area after
midnight. Small hail and localized heavy downpours may
accompany the strongest of these storms, especially this evening
before our instability decreases with the loss of heating
overnight.

As of 336 PM EDT...A large closed off upper level low is
located over Hudson Bay Canada and is mostly spinning in place.
Subtle upper level trough axis is now located over the Upper
Great Lakes and this is slowly shifting eastward. Our region
continues to be located within a warm sector on an approaching
frontal system. Surface warm front is located over Quebec and
New Brunswick Canada, while the slow moving surface cold front
is upstream of the area over the eastern Great Lakes. This cold
front has been slowing down its eastern progress today and will
only be slowly heading into western New York for tonight.
Meanwhile, a large high pressure area is located over the
western Atlantic Ocean. The south to southwest flow has been
downsloping over the high terrain, which has resulted in both
boosted high temps and also locally lowered dewpoints thanks to
the deep mixing.

Visible satellite imagery continues to show some narrow bands of
high cirrus clouds moving west to east across the area. Some
scattered diurnally-forced cumulus is also around, mainly for
the higher terrain. A more concentrated band of clouds
associated with a pre-frontal trough is located over western
and central New York and these will be spreading into western
areas over the next few hours.

With the approaching upper level trough and surface cold front,
SPC Mesoanalysis is showing 0-6 km bulk shear of 30 to 40 kts
across the area. SBCAPE values have increased to 500 to 1000
J/kg over much of the area, with some localized higher amounts.
MLCAPE values remain fairly low, with the best MLCAPE located
south over the mid Atlantic states stretching into the mid
Hudson Valley and NW CT. Low-level lapse rates are fairly steep
due to the strong heating today, with mid level lapse rates
remain poor (around or under 6 deg C/km). The best large-scale
forcing is still well off to the west over the Great Lakes.

Over the next few hours, the pre-frontal trough could allow for
a few isolated showers or thunderstorms to develop over central
New York and these could spread eastward into our area after 6pm
or so. Based on the latest CAMs, from about 6 pm through
midnight, some isolated showers or t-storms can't be ruled out.
Coverage looks fairly spotty and storms won't last long, as the
limited forcing, lack of moisture, weak instability and poor
mid level lapse rates won't allow for storms to grow too tall or
last very long. However, strong low-level lapse rates and high
DCAPE is in place, so can't totally rule out a locally strong
wind gust with a collapsing cell, but this would be highly
localized. SPC has removed the marginal risk from our area and
this makes sense considering the limiting factors in place. Any
of the storms would be spreading from the west, as the activity
over PA/MD will be dissipating as it heads east-northeast
towards NJ.

Behind this initial activity, a more widespread area of showers
and embedded thunderstorms is expected for the overnight hours,
from about midnight through daybreak. Nocturnal effects should
allow for limited instability and a low-level inversion to form,
so there's no threat for any strong wind gusts overnight. Some
locally heavy downpours can't be ruled out with PWAT values
rising above 1.50 inches, but strong mid-level flow should keep
heavier rainfall moving along fairly quickly. Based on guidance,
highest POPs/QPF looks to be across the northern half of the
area, as the surface cold front continues to get closer to the
region from the northwest.

Overnight lows will only fall into the mid to upper 60s for most
locations.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
On Saturday, the cold front will be crossing from northwest to
southeast through the area. The initial activity from the
overnight hours will be departing after daybreak and most of the
morning should be fairly quiet as the front slowly shifts
southward across northern parts of the area. As instability
builds south of the front, some renewed showers and
thunderstorms look to occur for the southern half of the area
(Capital Region on southward) for the afternoon through early
evening hours. 12z SPC HREF shows SBCAPE values around 1000 J/kg
for southern areas, along with strong mid-level flow around 40
kts or so. This could result in a few strong to severe storms,
with damaging winds being the main threat. SPC continues the
slight risk for far southern areas for tomorrow. The threat
should be over by about 5 to 7 PM, as the front moving southward
across the area ends the threat for storms as it moves through.

Temps will vary on Saturday. While northern and high terrain
areas will stay in the 70s, southern and valley areas will be
in the low to mid 80s. Dewpoints will be well into the 60s ahead
of the front, but will fall into the 50s with the passage of the
front and wind switching around to the west.

Behind the front, cooler, drier and less humid air is expected
through the rest of the Holiday Weekend with lower heights,
surface high pressure and cooler temps aloft moving in.

Lows will fall into the mid 50s to mid 60s for Saturday night.
On Sunday, high pressure will allow for plenty of sun, although
dewpoints will be comfortable in the 50s (some 40s across the
high terrain). Temps will reach the mid 70s to mid 80s across
the area with lows falling into upper 40s to mid 50s for Sunday
night with a mostly clear sky.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The long term period will favor west to northwesterly upper-level
flow with occasional shortwave troughs passing through the flow.
This, overall, will prevent any high heat or humidity from returning
and overall seasonable weather conditions for early July.

We will be located on the western half of a surface high pressure
system for the Fourth of July which will support another dry day.
Our next chance of rain will not arrive until later Monday night
through Tuesday as a low pressure system passes across the region
from the west. A warm front looks to be positioned along or just
north of I-90 Monday night where there is better model agreement for
an overnight MCS to track along that front toward our region. There
is still some uncertainty with the actual track of this feature, but
will place the higher pops along and north of I-90 for Monday night
at this time. By Tuesday afternoon and evening, a cold front will
begin to push southward where enough forcing and instability could
result in showers and thunderstorms, mainly favoring areas ahead of
the front.

Models are trending toward a drier Wednesday as the cold front
pushes southward into the mid-Atlantic and surface high pressure
nudges southward from Canada. Therefore, we reduced NBM pops to
signal that most of the area will escape with a dry day.

The later part of the week will result in high pressure departing to
the east as southerly low-level flow resumes with chances for at
least isolated to scattered showers and thunderstorms returning,
mainly during the afternoon and evening hours.

Temperatures will run near seasonable levels throughout the week
with highs ranging from the upper 60s to mid-70s across the higher
elevations to the upper 70s to mid-80s in the valleys each day. Lows
each night will dip into the 50s and 60s, though a few locations in
the higher elevations could fall into the 40s on some nights.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 18z Sat...diurnal cumulus are building early this
afternoon, but with drier air mixing in from above, instability
is limited. As a result, we do not expect much if any
shower/storm activity during the daylight hours. VFR conditions
should prevail. There is a slight chance that an isolated shower
or storm could develop around 00-03Z, but chances are too low to
include in the TAFs at this time.

An area of showers and embedded thunderstorms is expected to
approach ahead of a cold front, with rainfall mainly within the
06-12Z window. The PROB30 window was pushed back in time to
encompass this time frame with the 18Z TAF package. VFR
conditions are still expected to prevail, but MVFR cigs/vsbys
will be possible in and after any heavier downpour or
thunderstorm, with brief IFR vsbys not ruled out.

Most of the rain should be done by 12-13Z, but a few showers
could linger. Brief MVFR cigs may linger for an hour or two
after 12Z, but VFR is expected to prevail for the most part.
Additional redevelopment of showers and thunderstorms is
possible toward the end of the TAF period along the cold front
at KPSF/KPOU, but uncertainty on timing and coverage precludes a
mention in the TAFs at this time.

Winds will be from the south to southwest gusting to around 20
kt for the remainder of the afternoon. The winds will become
southerly at around 5 kt overnight before becoming 5-10 kt from
the west to southwest after 12Z Sat.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Scattered SHRA.
Wednesday: Low Operational Impact. Isolated SHRA.

&&

.FIRE WEATHER...
Lines of showers and thunderstorms will pass over the region for
tonight into Saturday. While some areas will see a wetting
rainfall, it is not guaranteed that everywhere will see it.
Behind this frontal boundary, dry weather will return for Sunday
into Monday. The next chance for showers and thunderstorms will
be during the day on Tuesday.

RH values will be near 100 percent within showers and
thunderstorms for tonight into Saturday morning. Behind the
departing front, RH values will drop as low as 35 to 60 percent
from north to south on Saturday afternoon. Southerly winds
around 5 to 10 mph tonight will become westerly around 10 mph
by late in the day on Saturday.

RH values will be as low as 35 to 45 percent on both Sunday and
Monday afternoons. Westerly winds will be 5 to 10 mph on Sunday
and around 5 mph on Monday.

&&

.HYDROLOGY...
Some isolated showers and thunderstorms are possible this
evening, although more widespread showers and thunderstorms are
expected tonight into tomorrow as a frontal boundary settles
southwards across the region.

Rainfall amounts within showers and thunderstorms will be highly
variable. While basin average amounts look to be around a
quarter to a half of an inch, localized point totals up to an
inch are possible. While this rainfall may allow for brief
ponding in urban or low lying areas, the recent dry weather
makes this rainfall much needed and few hydrologic issues are
anticipated through the weekend, as dry weather will then return
for Sunday into Monday. Some more showers and thunderstorms will
be possible on Tuesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...MSE/Frugis
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...MSE
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jul 1, 2:44 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
344 PM EDT Fri Jul 1 2022

NYZ032-033-038>043-047>054-082>084-VTZ013-021100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
344 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the southern Adirondacks,
Mohawk Valley, Saratoga and Lake George Region, Capital District,
and Schoharie Valley in eastern New York and for Bennington County
in southern Vermont.

.DAY ONE...Tonight.

There is a chance for thunderstorms this evening into tonight. Any
thunderstorms will be capable of producing locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for additional showers and thunderstorms Saturday,
especially during the morning, but the threat for severe storms is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ014-015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Western Windham-Eastern Windham-
344 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the eastern Catskills, Mid
Hudson Valley, and the Taconics in eastern New York, Berkshire
County in western Massachusetts, Litchfield County in northwestern Connecticut,
and Windham County in southern Vermont.

.DAY ONE...Tonight.

There is a chance for thunderstorms late this evening into tonight.
Any thunderstorms will be capable of producing locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for additional thunderstorms Saturday. Some storms
Saturday afternoon could be strong to severe, with damaging winds
being the primary threat. The Storm Prediction Center has a marginal
to slight risk of severe thunderstorms over the area.   Heavy
downpours may also result in ponding of water in urban and low lying
areas as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

In the hours before

Special weather statement, Jul 1, 7:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
851 PM EDT Fri Jul 1 2022

NYZ040-047-048-020115-
Schoharie NY-Western Schenectady NY-Montgomery NY-
851 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern
Schenectady, northern Schoharie and southern Montgomery Counties
through 915 PM EDT...

At 851 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, or 7 miles northwest of Cobleskill, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cobleskill, Canajoharie, Fonda, Schoharie, Sharon Springs, Fort
Johnson, Delanson, Ames, Tribes Hill, Central Bridge, Glen, Carlisle,
Sharon, Seward, Charleston, Fultonville, Esperance, Zeh Corners,
Beekman Corners and Church Corners.

This includes the following highways...
 Interstate 88 between exits 22 and 23.
 Interstate 90 near exit 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 7438 4298 7425 4273 7417 4273 7418
      4271 7416 4267 7417 4266 7417 4266 7464
      4274 7467 4279 7467 4283 7465 4284 7469
TIME...MOT...LOC 0051Z 255DEG 29KT 4278 7456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gitro/MSE

The radar

The Albany radar (KENX), 45 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 1, 8:00 PM EST
Where
Montgomery County, 0.69 mi N of Auriesville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -74.320

A tree was reported down along Mohawk Drive near Fonda.

Thunderstorm Wind, Montgomery

When
July 1, 8:08 PM EST
Where
Montgomery County, 1.01 mi W of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -74.240

Erie Canal Bike Trail between Amsterdam and Fort Hunter was reported as impassable due to many downed trees.

Thunderstorm Wind, Montgomery

When
July 1, 8:08 PM EST
Where
Montgomery County, 1.22 mi NW of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.960, -74.240

Multiple large trees reported down in Fort Johnson. There were also cars and a house damaged due to fallen trees. Multiple trees were also reported down in St. Mary.

Thunderstorm Wind, Montgomery

When
July 1, 8:12 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -74.190

Multiple trees and powerlines were reported down throughout Amsterdam.

Thunderstorm Wind, Saratoga

When
July 1, 8:12 PM EST
Where
Saratoga County, 2.76 mi S of Lynnwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.260, -73.920

Trees and powerlines were reported down on Mesacosa Road.

Thunderstorm Wind, Montgomery

When
July 1, 8:14 PM EST
Where
Montgomery County, 1.47 mi SSE of Hagaman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -74.160

A tree was reported down at the corner of Regina Lane and Bylina Lane.

Thunderstorm Wind, Montgomery

When
July 1, 8:16 PM EST
Where
Montgomery County, 1.01 mi E of Hagaman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.970, -74.150

A tree was reported down near Church Street and Northern Boulevard in Hagaman.

Thunderstorm Wind, Saratoga

When
July 1, 8:39 PM EST
Where
Saratoga County, 2.05 mi SE of Greenfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.110, -73.840

A tree was reported down on a trailer at Brookview Mobile Home Park.

Thunderstorm Wind, Saratoga

When
July 1, 8:42 PM EST
Where
Saratoga County, 0.86 mi NE of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.090, -73.790

A tree was reported down on a house on Lawrence Street.

Thunderstorm Wind, Saratoga

When
July 1, 8:45 PM EST
Where
Saratoga County, 2.13 mi SSE of Kings Station
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.120, -73.760

A tree was reported down across Smith Bridge Road.

Thunderstorm Wind, Saratoga

When
July 1, 8:49 PM EST
Where
Saratoga County, 3.74 mi SE of Kings Station
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.110, -73.720

A tree and powerlines were reported down at 314 Louden Road.

Thunderstorm Wind, Saratoga

When
July 1, 8:49 PM EST
Where
Saratoga County, 3.45 mi N of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -73.730

A tree and powerlines were reported down on Louden Road between Morris Road and Ingersoll Road.

Thunderstorm Wind, Saratoga

When
July 1, 8:50 PM EST
Where
Saratoga County, 2.81 mi N of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.090, -73.720

A tree and powerlines were reported down across Ingersoll Road at Lilac Lane.

Thunderstorm Wind, Saratoga

When
July 1, 8:50 PM EST
Where
Saratoga County, 3.74 mi SE of Kings Station
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.110, -73.720

A tree was reported down across the roadway at the intersection of Rose Terrace and Louden Road.

Thunderstorm Wind, Saratoga

When
July 1, 8:51 PM EST
Where
Saratoga County, 3.49 mi N of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -73.720

A tree was reported down at the corner of Magnolia Drive and Azalea Drive.

Thunderstorm Wind, Saratoga

When
July 1, 8:51 PM EST
Where
Saratoga County, 3.6 mi W of Grangerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.110, -73.700

A tree and powerlines were reported down on Louden Road at Edie Road.

Thunderstorm Wind, Saratoga

When
July 1, 8:52 PM EST
Where
Saratoga County, 2.89 mi NE of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.080, -73.690

A tree was reported down across County Road 68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043944, 1043946, 1043947, 1043948, 1043949, 1043950, 1043951, 1043958, 1043957, 1043959, 1043960, 1043961, 1043962, 1043963, 1043964, 1043965, 1043966.